Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 247, NWS Key West, FL

October 24, 2021

NWS Key West, FL issued this special marine warning at Oct 24, 2021, 11:13 PM EDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 11:13 PM EDT (03:13 UTC)
Expired
Oct 25, 2021, 12:00 AM EDT
In force
47 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 137 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 3.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

284 
WHUS52 KKEY 250313
SMWKEY
GMZ034-055-250400-
/O.NEW.KKEY.MA.W.0247.211025T0313Z-211025T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1113 PM EDT Sun Oct 24 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
  Straits of Florida from Halfmoon Shoal to 20 nm west of Dry
  Tortugas out 20 nm...

* Until midnight EDT.

* At 1112 PM EDT, a strong thunderstorm was located over Tortugas
  Ecological Reserve South, moving north at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Tortugas Ecological Reserve South and Dry Tortugas Light. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2432 8300 2436 8321 2474 8318 2469 8287
TIME...MOT...LOC 0312Z 190DEG 17KT 2442 8310 

HAIL...0.00IN
WIND...>34KTS

$$

Williams

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Oct 24, 10:36 PM EDT, 37 minutes earlier.

Area forecast discussion, Oct 24, 10:36 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1036 PM EDT Sun Oct 24 2021

.DISCUSSION...
The mean layer ridge centered over the Yucatan is squashed from
the broad belt of westerlies racing across the northern Gulf of
Mexico. A diffuse warm frontal boundary stretches west from the
northern Bahamas to the central Gulf. The Florida Keys sit on the
cusp of anticyclonic flow to the south, and weak cyclonic flow to
the north.

Southeast surface winds average 5 to 10 knots at the marine
observation platforms. Temperatures are near 80 with dewpoints in
the mid 70s. The island chain is rain-free. Infrared imagery
highlights several mature thunderstorms moving north towards the
Dry Tortugas. Based on brightness temperatures, these storms and
the ones to the immediate northwest are the tallest in the CONUS.

The 00Z KKEY RAOB sampled 2.24" of PW and a deep veering profile.
There was a subtle Cuban shadow signal noted down low, but on the
whole, a sounding supportive of deep convection. Steering flow
should veer to the southwest over the next several hours, sending
the remnants of the convection near and south of the Tortugas to
the east towards the island chain. We will maintain the 50%
chances for the overnight period, well above normal, but below the
bullish MOS guidance, which has been overdone for several days. No
changes needed or planned.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. A weak, broad dome of
high pressure will remain entrenched across the Atlantic, with
the associated ridge axis extending across Florida. Light to
gentle breezes are expected through Monday, and drier conditions
are anticipated Tuesday and Wednesday. A frontal boundary will
approach Florida as early as Wednesday night resulting in
freshening southwesterly breezes.

&&

.AVIATION...
VFR conditions will prevail for both EYW and MTH into tomorrow
morning. A line of showers and thunderstorms is approaching from
the southwest Straits of Florida. VCSH was included at both
terminals to account for its arrival and will be modified as this
activity develops. Surface winds will be generally out of the
southeast becoming southwest between 2 to 8 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  78  85  78  86 / 50 40 30 20
Marathon  77  86  78  87 / 50 40 30 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....JAM
Data Acquisition.....SMS

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 24, 6:03 AM EDT, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
603 AM EDT Sun Oct 24 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-251015-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
603 AM EDT Sun Oct 24 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible today and tonight. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated thunderstorms will be possible Monday and Thursday
through Saturday. The primary thunderstorm hazards will be
possible cloud to surface lightning strikes and locally heavy
rainfall.

Winds are expected to freshen beginning Wednesday night. While
there remains uncertainty with timing, Cautions and Advisories
will begin expanding across Keys waters as early as Thursday or
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 8:19 PM EDTSpecial Marine WarningKEY56 min
Oct 24, 9:19 PM EDTSpecial Marine WarningKEY56 min
Oct 24, 10:13 PM EDTSpecial Marine WarningKEY62 min
Oct 25, 6:28 AM EDTSpecial Marine WarningKEY62 min
Oct 25, 8:51 AM EDTSpecial Marine WarningKEY32 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.